Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 113, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Oct 3, 2018, 6:43 PM CDT for Wabasha County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2018, 6:43 PM CDT (23:43 UTC)
- Expired
- Oct 3, 2018, 7:15 PM CDT
- In force
- 32 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Wabasha County, MN
The radar
The La Crosse radar (KARX), 89 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 6:45 PM CDT | TSTM WND DMG | 5 Sw Lake City, MN | A COUPLE OF TREES WERE BLOWN DOWN ONTO A POWER LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 3, 3:31 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 425 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171
WUUS53 KARX 032343
SVRARX
MNC157-040015-
/O.NEW.KARX.SV.W.0113.181003T2343Z-181004T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
643 PM CDT WED OCT 3 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Wabasha County in southeastern Minnesota...
* Until 715 PM CDT.
* At 642 PM CDT, a severe thunderstorm was located 10 miles northwest
of Plainview, or 12 miles west of Wabasha, moving east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wabasha around 655 PM CDT.
Kellogg around 700 PM CDT.
Alma and Buffalo City around 705 PM CDT.
Other locations impacted by this severe thunderstorm include West
Newton, West Albany, Zumbro Falls, Millville and Minneiska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Minnesota...and west central Wisconsin.
LAT...LON 4442 9241 4444 9219 4440 9205 4438 9203
4436 9197 4433 9192 4431 9191 4429 9193
4427 9190 4425 9189 4423 9189 4420 9187
4424 9243
TIME...MOT...LOC 2342Z 270DEG 51KT 4430 9229
HAIL...0.75IN
WIND...60MPH
$$
CA2 follow-up statements
234
WWUS53 KARX 032354
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
654 PM CDT WED OCT 3 2018
MNC157-040015-
/O.CON.KARX.SV.W.0113.000000T0000Z-181004T0015Z/
Wabasha MN-
654 PM CDT WED OCT 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN WABASHA COUNTY...
At 653 PM CDT, a severe thunderstorm was located over Kellogg, or
near Wabasha, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Alma and Buffalo City around 700 PM CDT.
Other locations impacted by this severe thunderstorm include West
Newton, Minneiska, Pioneer Campground, Weaver and Zumbro Bottoms
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Minnesota...and west central Wisconsin.
LAT...LON 4440 9224 4444 9219 4440 9205 4438 9203
4436 9197 4433 9192 4431 9191 4429 9193
4427 9190 4425 9189 4423 9189 4420 9187
4423 9222
TIME...MOT...LOC 2353Z 270DEG 51KT 4430 9206
HAIL...<.75IN
WIND...60MPH
$$
CA186
WWUS53 KARX 040006
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
706 PM CDT WED OCT 3 2018
MNC157-040015-
/O.EXP.KARX.SV.W.0113.000000T0000Z-181004T0015Z/
Wabasha MN-
706 PM CDT WED OCT 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WABASHA COUNTY
WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Minnesota...and west central Wisconsin.
LAT...LON 4440 9224 4444 9219 4440 9205 4438 9203
4436 9197 4433 9192 4431 9191 4429 9193
4427 9190 4425 9189 4423 9189 4420 9187
4423 9222
TIME...MOT...LOC 0005Z 270DEG 51KT 4430 9184
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 4:09 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Oct 3, 4:09 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
409 PM CDT Wed Oct 3 2018
.SHORT TERM...(This evening through Thursday)
Issued at 409 PM CDT Wed Oct 3 2018
For early this evening, the main concern is for the potential of
strong to severe storms mainly north of the Interstate 90
corridor as strong cold front moves through the region. The most
unstable CAPE in the warm sector has climbed between 2 to 3K J/kg.
However, as we lose diurnal heating, this instability will
gradually decrease. With 0-1 km shear is around 40 knots and
effective helicity around 400 along and north of Interstate 94, we
could potentially see isolated tornadoes if these storms could
become surface based. In addition, the discrete supercell along
the front may be capable of producing damaging wind gusts.
In the wake of the cold front, the models continue to show strong
subsidence. This will bring the strong winds from aloft to the
surface. Sustained winds will be in the 20 to 30 mph range with
wind gusts to 45 mph. The strongest winds will be found across
northeast Iowa, southeast Minnesota, and Buffalo and Trempealeau
counties in west-central Wisconsin.
.LONG TERM...(Thursday night through Wednesday)
Issued at 409 PM CDT Wed Oct 3 2018
On Thursday night, a low pressure system will move northeast
through eastern Iowa, southern Wisconsin, and northern Illinois.
Much of the 850 mb moisture transport will remain south and
southeast of the forecast area; therefore, the threat for heavy
rain will be more across southeast Iowa and central and northern
Illinois.
On Friday night, another low pressure area will move northeast
through southern and eastern Iowa and southern Wisconsin. As this
occurs, strong 850 moisture transport will develop across
southwest Wisconsin and portions of northeast Iowa. Precipitable
water values will climb to around 2 inches and warm cloud depths
will be around 4 km. This will result in the threat for heavy
rain as a low pressure system moves northeast through the region.
WPC has a moderate risk for excessive rain from east-central Iowa
northeast into southeast Wisconsin.
From Sunday night into Wednesday, a series of low pressure systems
will move northeast through the region. With precipitable water
values of 1.5 to 2 inches and warm cloud layer depths of 3.5 to
4 km. This will create a favorable atmosphere for heavy rain. Over
the next 7 days, WPC has rainfall totals ranging from 3 to 7
inches. In addition to the heavy rain threat, there could be the
potential for occasional bouts of severe storms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1244 PM CDT Wed Oct 3 2018
The warm front will continue to push north of the TAF sites. This
front is currently producing some scattered showers in the KRST
area. These showers should exit the KRST area around 03.19z. A
scattered to broken MVFR deck will affect the TAF sites this
afternoon. South and southwest winds will be sustained in the 15
to 25 knot range and the winds will gust up to 30 knots.
A cold front will move through the region this evening. This front
will move through between 04.00z and 04.02z at KRST and 04.02z
through 04.04z for KLSE. Scattered supercell thunderstorms could
be located along this front. These could potentially produce wind
damage and maybe an isolated tornado.
In the wake of this front, the winds will turn to northwest and
the sustained winds will climb into the 15 to 25 knots with wind
gusts of 30 to 40 knots. A Wind Advisory has been issued between
04.03z and 04.09z for KRST. These winds will quickly decrease as
we approach sunrise on Thursday.
&&
.HYDROLOGY...
Issued at 409 PM CDT Wed Oct 3 2018
The storms will be fast movers tonight, so not anticipating any
flooding from the storms tonight.
The next chance for flooding rains looks to be on Friday night
across far southwest Wisconsin and northeast Iowa. Precipitable
water values climb to around 2 inches and warm cloud depths will
be around 4 km. This will result in the threat for heavy rain as a
low pressure system moves northeast through the region.
From Sunday night into Wednesday, the models continue to show
precipitable water values of 1.5 to 2 inches and warm cloud layer
depths of 3.5 to 4 km. This will create a favorable atmosphere for
heavy rain producers as a series of low pressure systems move
through the region. With a wet ground, repeated rounds of rain -
especially heavy - would result in flooding. It could be
considerable and widespread - flash flooding and river flooding
alike. Rivers prone to rapid rises will be very susceptible to
very fast rises resulting in flooding in just a matter of a few
hours.
A dangerous setup certainly, and it bares a very close watch.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 10 PM this evening to 4 AM CDT Thursday for
WIZ032-033.
MN...Wind Advisory from 10 PM this evening to 4 AM CDT Thursday for
MNZ079-086>088-094>096.
IA...Wind Advisory from 10 PM this evening to 4 AM CDT Thursday for
IAZ008>010-018-019-029.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
HYDROLOGY...BoyneHazardous weather outlook, Oct 3, 12:38 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1238 PM CDT Wed Oct 3 2018 IAZ011-030-WIZ017-029-034-041>044-053>055-061-041200- Allamakee-Clayton-Taylor-Clark-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1238 PM CDT Wed Oct 3 2018 This Hazardous Weather Outlook is for a portion of northeast Iowa, and portions of southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon into early this evening. A few of these could be strong to severe with damaging winds the main threat. Isolated tornadoes and large hail are also possible. At this time, the greater severe risk is in parts of central and north-central Wisconsin. Southwest winds may gust as high as 35 mph this afternoon, mainly over higher terrain areas. Northwest winds may gust to 35 to 40 mph this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible mainly near and south of Interstate 90 Thursday night into Saturday. The main threats are locally heavy rain and lightning. Looking farther ahead, periods of showers and storms will continue later Sunday into Tuesday. The threat for widespread heavy rain increases, as does the potential for more flooding. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this afternoon into early this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ032-033-041200- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-Trempealeau- 1238 PM CDT Wed Oct 3 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A Wind Advisory is in effect from 10 pm this evening through 4 am Thursday morning. Thunderstorms are possible this afternoon into early this evening. A few of these could be strong to severe with damaging winds the main threat. Isolated tornadoes and large hail are also possible. At this time, the greater severe risk is in parts of central and north-central Wisconsin. Southwest winds may gust as high as 35 mph this afternoon, mainly over higher terrain areas. Northwest winds may gust to 35 to 40 mph this evening. Strong northwest winds will kick in this evening into the overnight hours with wind speeds in the 20 to 30 mph range, gusting around 45 mph. As a result, a wind advisory is in effect from 10 pm this evening through 4 am Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible mainly near and south of Interstate 90 Thursday night into Saturday. The main threats are locally heavy rain and lightning. Looking farther ahead, periods of showers and storms will continue later Sunday into Tuesday. The threat for widespread heavy rain increases, as does the potential for more flooding. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed this afternoon into early this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. RRS/Wetenkamp/DAS
In the hours before
Special weather statement, Oct 3, 6:30 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
630 PM CDT WED OCT 3 2018
MNZ079-040015-
Wabasha-
630 PM CDT WED OCT 3 2018
...A STRONG THUNDERSTORM WILL AFFECT WABASHA COUNTY...
At 629 PM CDT, a strong thunderstorm was located over Mazeppa, or 16
miles south of Red Wing, moving east at 50 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wabasha, Alma, Buffalo City, Mazeppa, Kellogg, West Newton, West
Albany, Bremen, Zumbro Falls, Millville, and Hammond.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4444 9221 4440 9206 4438 9203 4436 9197
4433 9192 4431 9191 4429 9193 4427 9190
4425 9189 4423 9189 4421 9188 4421 9255
TIME...MOT...LOC 2329Z 266DEG 45KT 4431 9255
CAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 9:59 AM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Mower | 61 min |
| Oct 3, 12:01 PM CDT | Wind Advisory | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 13 hr |
| Oct 3, 6:30 PM CDT | Special Weather Statement | ARX | Wabasha | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.